Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 406, NWS Jackson, MS

July 17, 2000Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2000, 3:06 PM CDT for Forrest County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 3:06 PM CDT (20:06 UTC)
Expired
Jul 17, 2000, 3:45 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Forrest County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 172007
SVRJAN
MSC035-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 345 PM CDT

* AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 9 MILES SOUTHEAST OF PETAL...MOVING    
  SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CAMP SHELBY AT 310 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

76

LAT...LON 3131 8903 3134 8924 3098 8934 3094 8908

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT MON JUL 17 2000

THE LAST HEAT WAVE OF THE MILLENNIUM /NEXT YEAR WILL BE THE FIRST
CHANCE OF THE NEW MILLENNIUM/ CONTINUES. HOWEVER...THE FOCUS IS
BEGINNING TO SHIFT FROM THE SOUTHEASTERN CWFA TO THE NORTHWESTERN
CWFA.

TEMPERATURES IN THE MERIDIAN - LAUREL - HATTIESBURG - COLUMBIA AREAS
ARE RUNNING WELL BEHIND WHAT THEY WERE THIS TIME YESTERDAY. AMAZING
WHAT A DIFFERENCE A LITTLE MOISTURE IN THE SOIL CAN MAKE. APPARENTLY
BIG STORMS THAT RAKED THIS AREA YESTERDAY EVENING HAVE AT LEAST PUT
A DENT IN THE HEAT. MODELS /WHICH ARE IN UNUSUALLY GOOD AGREEMENT/
FORECAST LOW LEVEL THETA-E RIDGE TO SET UP ALONG THE MS RIVER THIS
AFTERNOON...AND THIS IS OCCURRING NOW. THIS RAISES MULTIPLE ISSUES.

FIRST PROBLEMS...HEAT...HUMIDITY...AND HEAT ADVISORY CRITERIA.
UNLIKE PAST SEVERAL DAYS...HIGHEST TEMPERATURES AND HIGHEST
DEWPOINTS COINCIDE THIS AFTERNOON NEAR THE RIVER. EXTRA MID AND HIGH
LEVEL CLOUDS TOMORROW SHOULD PREVENT A REPEAT OF THE 115-120F HEAT
INDICES OF THIS AFTERNOON...BUT KLIT HAS BEEN DEALING WITH THESE
CLOUDS ALL DAY AND THEIR HEAT INDEX HAS BEEN UP TO AT LEAST 107F AS
OF NOON. APPEARS THAT DELTA REGION WILL MEET HEAT ADVISORY CRITERIA
/AFTERNOON HEAT INDEX OF 105F AND OVERNIGHT LOWS NEAR OR ABOVE 80F/
AS LOWS WERE IN THE MID-UPPER 70S LAST NIGHT AND AFOREMENTIONED
CLOUDS SHOULD HELP HOLD TEMPS UP EVEN HIGHER TONIGHT. PROBLEM AREA
IS WESTERNMOST TIER OF COUNTIES/PARISHES WHERE CROSSETT AR AND
BASTROP LA HAVE HAD LOWS IN THE LOWER-MID 70S PAST COUPLE OF NIGHTS.
HOWEVER...SINCE WFO SHV AND WFO LZK ALSO HAVE HEAT ADVISORIES GOING
FOR THEIR ADJACENT ZONES...WILL INCLUDE OUR WESTERNMOST
COUNTIES/PARISHES ALONG AND NORTH OF I-20 TO MATCH UP.

SECOND PROBLEM...THUNDERSTORMS. STORMS ARE MOST LIKELY TO IGNITE IN
THE AFOREMENTIONED THETA-E RIDGE...BUT AM NOT WILLING TO TOTALLY
RULE OUT ANY PLACE GIVEN THE EXTREME HEAT. STORMS THE PREVIOUS TWO
DAYS HAVE PRODUCED SEVERE WINDS...WHICH MAKES SENSE GIVEN THAT THE
EXTREME HEAT AND DEEP VERTICAL MIXING HAVE PRODUCED INVERTED-V
AFTERNOON SOUNDINGS...AND DOWNBURST CHECKLIST SCORE IS IN THE LIKELY
CATEGORY AGAIN TODAY. WILL MENTION STRONG GUSTY WINDS NEAR STORMS IN
ZONES.

UPPER LEVEL MOISTURE DEPARTS TUESDAY AFTERNOON/EVENING...SO IT MAY
BE HOTTER WEDNESDAY AS TEMPS REVERT BACK TOWARD LEVELS OF TODAY AND
SUNDAY.

QPF DISCUSSION...WIDELY SCATTERED AFTERNOON AND EVENING STORMS
SHOULD RESULT IN LOW BASIN AVERAGE AMOUNTS DUE TO SPARSE COVERAGE.

EXTENDED...MRF AND NOGAPS AGREE THAT HEIGHTS WILL LOWER A BIT BY
FRIDAY AND SATURDAY AS RIDGE EITHER WEAKENS OR RETROGRADES WEST
/DEPENDING ON WHICH MODEL YOU BELIEVE/...BUT THE EFFECTS ON SENSIBLE
WEATHER WILL BE ABOUT THE SAME EITHER WAY. SLOWLY MODERATING TEMPS
AND SLOWLY INCREASING POPS LOOK GOOD.

NUMBERS ARE SUBJECT TO CHANGE BASED ON TDEMP REPORTS AND TSTORM
FORMATION BETWEEN NOW AND ZONE RELEASE TIME.

JAN 076/100 074/102 121
MEI 072/101 070/103 121

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
06

In the hours before

Special weather statement, Jul 17, 10:20 AM CDT, 4 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT MON JUL 17 2000

A WEAK SURFACE BOUNDARY THAT TRIGGERED SCATTERED THUNDERSTORMS ON
SUNDAY OVER EAST MISSISSIPPI HAS DRIFTED A LITTLE FARTHER WEST. THE
BOUNDARY NOW EXTENDED FROM THE LOWER DELTA REGION INTO SOUTHEAST
MISSISSIPPI. THE AIRMASS WILL AGAIN BECOME UNSTABLE DURING PEAK
AFTERNOON HEATING WHEN TEMPERATURES WILL FREQUENTLY TOP 100 DEGREES.

THE COMBINATION OF ADEQUATE MOISTURE AND EXTREME HEAT WILL CREATE
LOCALLY INTENSE STORMS MAINLY IN A 75 MILE WIDE ZONE JUST EAST OF A
LAKE VILLAGE ARKANSAS TO VICKSBURG TO BROOKHAVEN LINE BETWEEN 3 AND
10 PM. BESIDES THE USUAL DEADLY LIGHTNING...THE PRIMARY THREAT WITH
THESE STORMS WILL BE ISOLATED DOWNBURST WIND GUSTS APPROACHING
SEVERE LIMITS.

SINCE ORGANIZATION OF THESE STORMS WILL BE LIMITED...ACTIVATION OF
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN WHICH INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:15 PM CDTSevere Thunderstorm WarningJANJasper, Neshoba, Newton45 min
Jul 17, 1:38 PM CDTSevere Thunderstorm WarningJANMarion37 min
Jul 17, 2:45 PM CDTSevere Thunderstorm WarningJANLeake45 min
Jul 17, 3:35 PM CDTSevere Thunderstorm WarningJANSmith40 min
Jul 17, 3:44 PM CDTSevere Thunderstorm WarningJANScott46 min
Jul 17, 4:10 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson, Lincoln35 min
Jul 17, 4:16 PM CDTSevere Thunderstorm WarningJANJasper29 min
Jul 17, 4:25 PM CDTSevere Thunderstorm WarningJANJones35 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes47 min
Jul 17, 5:15 PM CDTSevere Thunderstorm WarningJANCopiah45 min
Jul 17, 5:17 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson43 min
Jul 17, 5:36 PM CDTSevere Thunderstorm WarningJANClaiborne24 min
Jul 17, 5:47 PM CDTSevere Thunderstorm WarningJANJasper28 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningJANYazoo36 min
Jul 17, 6:09 PM CDTSevere Thunderstorm WarningJANGrenada36 min
Jul 17, 6:19 PM CDTSevere Thunderstorm WarningJANClaiborne41 min
Jul 17, 6:27 PM CDTSevere Thunderstorm WarningJANHinds, Madison33 min
Jul 17, 6:53 PM CDTSevere Thunderstorm WarningJANWarren, Yazoo37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.